Gadolinium Toxicity Lawsuit Alleges Several MRIs Left Woman With Painful, Debilitating Symptoms
According to allegations raised in a product liability lawsuit filed against the manufacturers of several different MRI contrast agents, including Magnevist, MultiHance and Optimark, gadolinium toxicity has left an Arizona woman with painful and debilitating side effects following several MRI scans.
The complaint (PDF), filed by Susan Fischer in the U.S. District Court for the District of Arizona on June 8, names Bayer Healthcare, Bracco Diagnostics, Inc., Guerbet, LLC., Mallinckrodt Inc., and Liebel Flarsheim Company LLC as defendants.
Fischer indicates that she has been injected with several gadolinium-based contrast agents (GBCA’s) over the years, which are used to enhance the results of magnetic resonance imaging (MRI) scans.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Exposure to these MRI contrast dyes caused her to develop a condition now known as gadolinium deposition disease (GDD), according the lawsuit, indicating that Fischer now suffers a variety of symptoms, including: burning sensation; violent shaking; tremors; clouded mentation; confusion; weakness; fatigue; hypoglycemia; difficult, painful movement; low body temperature; inflammation, especially throughout her lymphatic system; muscle cramps; numbness; tingling sensation; aching joints; weight loss; hair loss; lumps and rashes on body, kidney damage; and osteoporosis.
Magnevist, MultiHance, Optimark and other gadolinium contrast agents are used during millions of MRI and MRA exams nationwide, to help enhance and improve the images. However, the injections have been linked to reports of similar problems from toxic reactions to gadolinium retained in the brain and body, which may develop within hours or weeks after an MRI.
The case joins a growing number of MRI gadolinium toxicity lawsuits filed in recent months, each raising similar allegations that the manufacturers knew, or should have known, about the risks associated with their products, but failed to provide adequate warnings for patients or the medical community.
“Defendants have repeatedly and consistently failed to advise consumers and/or their healthcare providers of the causal relationship between gadolinium-based contrast agents and GDD,” Fischer’s lawsuit states. “Had Plaintiff and/or her healthcare providers been warned about the risks associated with gadolinium-based contrast agents (including Magnevist, MultiHance, and Optimark), she would not have been administered gadolinium-based contrast agents and would not have been afflicted with GDD.”
Concerns About Gadolinium Deposition Disease
Warnings about risks of gadolinium toxicity among individuals with an acute kidney injury or chronic kidney disease were previously issued about 10 years ago. However, gadolinium deposition disease is seen among patients with normal kidney function.
In recent years, several studies have found evidence that gadolinium from MRI contrast dyes may build up in the brain, leading the FDA to require more thorough research to help determine whether further restrictions need to be placed on the use of the contrast agents.
In December 2017, the FDA issued a drug safety communication for Omniscan and other gadolinium-based contrast agents, including Gadavist, OptiMark, Magnevist and others, providing new information about the risk of gadolinium retention and potential side effects, even for individuals with normal kidney function.
The manufacturers were required to provide new warnings and information in a Medication Guide, which all patients receiving an MRI contrast dye will be asked to read.
The FDA also recommended that health care professionals consider the fact that the body retains gadolinium when deciding whether to give it to patients that may be at higher risk of health problems. These include women who are pregnant or think they may be pregnant, patients with kidney problems, children, and patients when inflammatory conditions. The recommendations also suggest that repeated use of the contrast agents be minimized where possible, particularly when MRIs are scheduled closely together.
Patients are now urged to tell their health care professionals whether they are pregnant or may be pregnant, whether they have kidney problems, and the date of their last MRI with gadolinium, or whether they have had repeated MRI scans that involved the use of gadolinium contrast agents.
In the coming months, as more individuals contact lawyers about MRI contrast problems that may be the result of gadolinium allergic reactions or toxicity, the size and scope of the litigation is expected to increase dramatically.
JessecaNovember 4, 2020 at 8:00 am
I have a gadavist contrast injection. Now I have several toxicity symptoms.
SylvioOctober 26, 2020 at 2:48 pm
Same thing happened 2 me to many MRI's with contrast my life is ruined causes nerve damage shaking tremors burning all over body memory loss it damages the brain can function normal anymore just bedridden another ruined life from Gad
CrystalJune 11, 2018 at 7:17 pm
Gadolinum is causing Scleroderma, fibromyalgia, chronic fatigue and more. The lack of informed consent is contrary to the Nuremberg laws of protecting people from experimentation.
"*" indicates required fields
More Top Stories
A Camp Lejeune non-Hodgkin's lymphoma lawsuit blames the death of a woman on her exposure to contaminated water from the military base.
Defendants want to divide the discovery process to focus on the causal links between hair relaxers and cancer.
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.